Alert archive / Colorado / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 92, NWS Pueblo, CO

June 16, 2022Prowers County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 16, 2022, 5:01 PM MDT for Prowers County, Colorado. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2022, 5:01 PM MDT (23:01 UTC)
Expired
Jun 16, 2022, 5:45 PM MDT
In force
44 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Prowers County, CO

The radar

The Pueblo radar (KPUX), 148 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 5:10 PM MDTTSTM WND GST 554 Wsw Lamar, CO
Jun 16, 5:15 PM MDTHAIL 0.751 E Lamar, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.0 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2022-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2022-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2572 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

132 
WUUS55 KPUB 162301
SVRPUB
COC099-162345-
/O.NEW.KPUB.SV.W.0092.220616T2301Z-220616T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
501 PM MDT Thu Jun 16 2022

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Northwestern Prowers County in southeastern Colorado...

* Until 545 PM MDT.

* At 501 PM MDT, a severe thunderstorm was located near Lamar, moving
  north at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Lamar and Wiley. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3788 10258 3793 10273 3812 10273 3826 10267
      3826 10229 3800 10244
TIME...MOT...LOC 2301Z 191DEG 26KT 3803 10264 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

kam
3 follow-up statements
631 
WWUS55 KPUB 162312
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
512 PM MDT Thu Jun 16 2022

COC099-162345-
/O.CON.KPUB.SV.W.0092.000000T0000Z-220616T2345Z/
Prowers CO-
512 PM MDT Thu Jun 16 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR NORTHWESTERN PROWERS COUNTY...

At 512 PM MDT, a severe thunderstorm was located over Lamar, moving
north at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Lamar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3795 10250 3802 10271 3812 10272 3826 10267
      3826 10229 3800 10244
TIME...MOT...LOC 2312Z 193DEG 23KT 3805 10261 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

kam
386 
WWUS55 KPUB 162325
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
525 PM MDT Thu Jun 16 2022

COC099-162345-
/O.CON.KPUB.SV.W.0092.000000T0000Z-220616T2345Z/
Prowers CO-
525 PM MDT Thu Jun 16 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR NORTHWESTERN PROWERS COUNTY...

At 525 PM MDT, a severe thunderstorm was located near Lamar, moving
north at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Lamar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3800 10245 3807 10264 3813 10264 3826 10260
      3826 10229 3804 10241
TIME...MOT...LOC 2325Z 195DEG 25KT 3812 10254 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

kam
763 
WWUS55 KPUB 162338
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
538 PM MDT Thu Jun 16 2022

COC099-162348-
/O.EXP.KPUB.SV.W.0092.000000T0000Z-220616T2345Z/
Prowers CO-
538 PM MDT Thu Jun 16 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN PROWERS COUNTY
WILL EXPIRE AT 545 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

LAT...LON 3800 10245 3807 10264 3813 10264 3826 10260
      3826 10229 3804 10241
TIME...MOT...LOC 2338Z 191DEG 26KT 3820 10252 

$$

kam

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:36 PM MDT, 1 hour 25 minutes earlier.

Area forecast discussion, Jun 16, 3:36 PM MDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
336 PM MDT Thu Jun 16 2022

.SHORT TERM...(This evening through Friday)
Issued at 335 PM MDT Thu Jun 16 2022

Key Messages:

1) Isolated thunderstorm development continues through early evening
across the far southeast plains, with a strong storm or two
remaining possible.

2) Increased coverage of showers and thunderstorms are expected over
the mountains and mountain valleys on Friday, with localized heavy
rainfall the main threats.

Latest radar imagery is showing isolated thunderstorms developing
over the far southeast plains, mainly focused around the Kim area at
this time. This development, in response to lifting mid level energy
and a remnant boundary/surface trough in place, will likely continue
through early evening. Do expect this development to remain more
isolated, but should see this shift more northeast into Bent,
Prowers, and Baca counties late this afternoon. While a general
drying trend with lowering instability has been the trend,
previously noted moist advection is helping to keep MLCAPE values in
the 500-1000 j/kg range in this area. Wind shear remains weak/low,
though this MLCAPE and steep lapse rates with decent focus will
continue to support a stronger storm or two along and southeast of a
Kim to Lamar line. Wind gusts to around 55 mph with hail to the size
of pennies will be the main hazards. The remnant boundary/trough
continues to be a concern for possible brief landspout tornadoes in
this location as well, with the latest RAP analysis showing some
increasing trends with the non-supercell tornado parameter and 0-3km
MLCAPE/Surface vorticity. So, will continue to message this
potential as well, before all development ends by early this evening.

After a dry period tonight, expect deep southerly flow to return
higher moisture to much of the region but more so across the
mountains and mountain valleys. This will support increases in
coverage of showers and thunderstorms across these areas, and
especially over the Continental Divide. In this setup, localized
heavy rainfall will be the main concern. Elsewhere, conditions
should be on the drier side. Some potential for some storms to try
and move closer to the I-25 corridor, but at this time, this chance
looks to be low. Hot conditions will once again develop over the
plains Friday, with highs in the mid to upper 90s likely.

.LONG TERM...(Friday night through Thursday)
Issued at 335 PM MDT Thu Jun 16 2022

Key Messages:

1) Rain shower and thunderstorm chances will remain elevated for
southern Colorado, especially for the western and central mountains.

Saturday - Monday... The long term period will continue an active
and wet pattern across southern Colorado. The GEFS and EPS ensemble
models remain in solid agreement with each other, leading to higher
confidence in the forecast and related impacts. Synoptically, the
models keep a large ridge of high pressure over the central US, and
a trough across the western US and push it to the east/northeast
over this time period. With these systems in place, winds at the
surface and aloft will maintain a south/southwesterly component.
Given this, a deep moisture plume is expected to be streaming across
Colorado, especially over western Colorado given the placement of
the trough and ridge. Also with the southerly component winds,
orographic lift over the mountains will be taking place, especially
over the San Juan Mountains. With the rich moisture streaming
northward, and persistent orographic lift in place, daily rain
showers and thunderstorms are expected over the mountains,
particularly the San Juans, where lifting will be strongest. At
lower elevations, such as the San Luis Valley (SLV), precipitation
chances are also expected to increase throughout this period. Higher
moisture content will be advecting into the SLV as well, and this
will aid in maintaining rain showers and thunderstorms as they push
off of the mountains during the day. As the for the I25 corridor and
eastward across the plains, precipitation chances will remain low
Saturday and Sunday, as the deepest moisture will stay further west
and southerly winds do not support orographic induced precipitation
for most of that area. However, the aforementioned trough is
expected to push to the NE Monday, along with the moisture plume,
and this would be expected to allow for rain showers and
thunderstorms to push eastward off of the mountains and across the
eastern plains. As for temperatures, the same signals as previous
forecast are still present, with a cooler west and warmer east.
Areas along and west of the Sangre de Cristo mountains will remain
cooler because of the increase in cloud cover and precipitation,
which will help to keep temperatures near to below average for most.
Along and east of the I25 corridor, the ridge will remain the
dominant synoptic feature, and cloud cover will not be as thick, so
temperatures are expected to be near to above average for most
across this area.

Tuesday - Thursday... For the rest of the long term period, models
remain in agreement about pushing the trough to the NE and keeping a
large ridge of high pressure across the central US. This ridge will
become the dominant synoptic feature over the region. Given the
ridge is expected to stay over the central US, moisture will
continue to wrap around the western side of this feature. With the
moisture still streaming over the region, and westerlies around the
high still inducing orographic lift, daily rain showers and
thunderstorms are likely. Precipitation chances will be increased
for all of southern Colorado, but the highest chances will still
remain in the mountains. Temperatures will also continue the same
trend as before. The western part of the forecast area will be near
to slightly below average, while the eastern part of the forecast
area will be near to slightly above average.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 335 PM MDT Thu Jun 16 2022

VFR conditions with dry weather will continue across the TAF sites
for much of this period. Isolated thunderstorm development will
continue through early this evening, but still expect any
development to stay away from the terminals. Thunderstorm
development returns Friday afternoon, mainly for ALS. Confidence is
increasing that ALS will be impacted, with this potential increasing
through mid to late afternoon. Some potential that COS could briefly
be impacted by a storm, though confidence is low at this time. Winds
will generally be out of a south southeast direction, with gusts
increasing during Friday afternoon.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RODRIGUEZ
LONG TERM...SIMCOE
AVIATION...RODRIGUEZ
Hazardous weather outlook, Jun 16, 11:15 AM MDT, 5 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1115 AM MDT Thu Jun 16 2022

COZ058>089-093>099-171715-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1115 AM MDT Thu Jun 16 2022

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms will be possible from this afternoon into
early this evening over the far southeast plains, generally
southeast of a line from the Raton Mesa to Lamar. The main risk
from storms today will be wind gusts to 50 mph and lightning, with
some pea size hail possible under any stronger storms. There may
also be a low risk of a brief, weak landspout tornado, especially
as storms initially develop over Baca County.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

For Friday through this weekend, scattered to numerous thunderstorms
are expected each day over the mountains and valleys. This activity
may spread eastward toward the Interstate-25 corridor during the
late afternoon and evening hours, especially on Sunday. Gusty winds,
small hail, locally heavy rain, and frequent lightning may accompany
the strongest storms. These thunderstorm chances will continue into
early and middle parts of next week, while spreading farther east to
the plains.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible over portions of the region.

RODRIGUEZ

In the hours before

Special weather statement, Jun 16, 2:20 PM MDT, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Pueblo CO
220 PM MDT Thu Jun 16 2022

COZ094-162115-
Eastern Las Animas County CO-
220 PM MDT Thu Jun 16 2022

...A strong thunderstorm will impact portions of western Baca and
southeastern Las Animas Counties through 315 PM MDT...

At 220 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Kim, or 34 miles northeast of Des Moines, moving
northeast at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Kim.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3747 10366 3745 10308 3700 10309 3700 10388
TIME...MOT...LOC 2020Z 217DEG 14KT 3718 10349

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

KTS
Special weather statement, Jun 16, 3:09 PM MDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Pueblo Co
309 PM MDT Thu Jun 16 2022

COZ093-094-097>099-170100-
La Junta Vicinity/Otero County-Eastern Las Animas County-
Las Animas Vicinity/Bent County-Lamar Vicinity/Prowers County-
Springfield Vicinity/Baca County-
INCLUDING La Junta, Rocky Ford, Branson, Kim, Las Animas, Lamar,
Springfield, and Walsh
309 PM MDT Thu Jun 16 2022

Landspouts are possible this afternoon and evening over the
southeastern plains along and east of a line from Kim to Lamar. A
boundary from overnight thunderstorms remains over southeastern
Colorado this afternoon and evening. If these tornadoes form, they
are expected to be weak. Thunderstorms are expected to dissipate
at around 7PM this evening.
Special weather statement, Jun 16, 3:11 PM MDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Pueblo CO
311 PM MDT Thu Jun 16 2022

COZ093-094-097>099-162215-
Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO-
Las Animas Vicinity/Bent County CO-Eastern Las Animas County CO-
La Junta Vicinity/Otero County CO-
311 PM MDT Thu Jun 16 2022

...A strong thunderstorm will impact portions of southeastern Otero,
southwestern Prowers, western Baca, eastern Las Animas and southern
Bent Counties through 415 PM MDT...

At 311 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles north of Kim, or 34 miles west of Springfield, moving north at
15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Springfield, Pritchett, Kim, Higbee and Two Buttes Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3778 10377 3776 10259 3699 10260 3700 10384
TIME...MOT...LOC 2111Z 188DEG 13KT 3747 10324

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

KTS
Special weather statement, Jun 16, 3:59 PM MDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Pueblo CO
359 PM MDT Thu Jun 16 2022

COZ093-094-097>099-162300-
Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO-
Las Animas Vicinity/Bent County CO-Eastern Las Animas County CO-
La Junta Vicinity/Otero County CO-
359 PM MDT Thu Jun 16 2022

...A strong thunderstorm will impact portions of southeastern Otero,
Prowers, northwestern Baca, northeastern Las Animas and Bent Counties
through 500 PM MDT...

At 359 PM MDT, Doppler radar was tracking a strong thunderstorm 21
miles west of Two Buttes Reservoir, or 27 miles northwest of
Springfield, moving north at 35 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Hasty and McClave.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3752 10248 3753 10327 3760 10342 3821 10344
      3815 10217 3763 10221 3762 10246
TIME...MOT...LOC 2159Z 189DEG 30KT 3769 10298

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

KTS
Special weather statement, Jun 16, 4:37 PM MDT, 24 minutes before
Special Weather Statement
National Weather Service Pueblo CO
437 PM MDT Thu Jun 16 2022

COZ098-162300-
Lamar Vicinity/Prowers County CO-
437 PM MDT Thu Jun 16 2022

...A strong thunderstorm will impact portions of southwestern Prowers
County through 500 PM MDT...

At 436 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Two Buttes Reservoir, or 18 miles south of Lamar,
moving north at 25 mph.  This storm will impact traverls on Highway
287 from mile marker 55 to 62.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern
Prowers County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3773 10257 3775 10271 3786 10273 3803 10273
      3797 10248
TIME...MOT...LOC 2236Z 186DEG 21KT 3781 10265

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

kam

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 2:20 PM MDTSpecial Weather StatementPUBLas Animas55 min
Jun 16, 3:11 PM MDTSpecial Weather StatementPUB64 min
Jun 16, 3:59 PM MDTSpecial Weather StatementPUBBent, Prowers61 min
Jun 16, 4:37 PM MDTSpecial Weather StatementPUBProwers23 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.